[Skip to Content]
[Skip to Content Landing]
Article
August 1966

Tetracycline Nephrotoxicity and Nonoliguric Acute Renal Failure

Author Affiliations

SAN FRANCISCO

From the Medical and Pathology services, San Francisco General Hospital, and the departments of Medicine and Pathology, University of California School of Medicine, San Francisco.

Arch Intern Med. 1966;118(2):123-128. doi:10.1001/archinte.1966.00290140027006
Abstract

EXTENSIVE experience with tetracycline has led to the general conclusion that serious toxic effects are very unusual. However, cases of hepatic disease associated with tetracycline have been reported recently.1-9 The first reports were of pregnant Negro women with infection of the urinary tract; later reports included less well documented cases in a man,9 a child,3 and nonpregnant women.3,6

Another potentially fatal side effect of this antibiotic drug is nephrotoxicity. Acute renal failure associated with tetracycline is not accompanied by oliguria. In the presence of a normal urine volume, increasing azotemia is easily overlooked as a possible cause for rapid deterioration of a patient. Hepatic disease associated with this drug is frequently accompanied by renal failure, which may be overlooked because the clinical manifestations of hepatic failure are more striking. A case of a pregnant woman with acute hepatic and renal failure without oliguria is reported.

Report of a Case  A

First Page Preview View Large
First page PDF preview
First page PDF preview
×